Illinois, 2004

Flood in Illinois, April 19 to 24, 2004

April 19 to 24, 2004 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 19, 3:45 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 19, 3:45 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
445 AM CDT MON APR 19 2004

.DISCUSSION...

MODELS CONTINUE TO HAMMER AWAY AT PRECIP CHANCES THIS WEEK THANKS TO
A PERSISTENT SOUTHWEST FLOW AND FETCH OF MOISTURE FROM THE PACIFIC.
THUS...THE MAIN FORECAST CHALLENGE IS THE TIMING OF INDIVIDUAL RAIN
CHANCES THROUGH THE COURSE OF THE WEEK.

LATEST COMPOSITE RADAR IMAGERY SHOWS A NARROW BAND OF VERY LIGHT
ISOLATED SHOWER ACTIVITY ACROSS SOUTHERN ILLINOIS AND SOUTHEAST
MISSOURI. SURFACE OBSERVATIONS CONFIRM THAT SOME OF THIS IS REACHING
THE GROUND...BUT RAIN AMOUNTS SHOULD BE MINIMAL DUE TO THE DRIER AIR
IN THE LOWER LEVELS OF THE ATMOSPHERE. MODELS CONTINUE TO SAG A
FRONT SLOWLY SOUTHWARD INTO THE FORECAST AREA BY TONIGHT. EVEN
THOUGH MOISTURE...LIFT...AND INSTABILITY ARE NOT TERRIBLY IMPRESSIVE
TODAY AND THIS EVENING...THERE DOES APPEAR TO BE ENOUGH TO WARRANT
EITHER CHANCE OR SLIGHT CHANCE POPS OVER THE ENTIRE AREA.

THE BETTER CHANCE OF PRECIPITATION WILL ARRIVE AFTER MIDNIGHT
TONIGHT AND INTO THE MORNING HOURS ON TUESDAY AS THE STALLED FRONTAL
BOUNDARY BEGINS TO LIFT BACK TO THE NORTH AS A WARM FRONT. SLIGHTLY
NEGATIVE SHOWALTER INDICES WOULD SUGGEST MAINLY ELEVATED CONVECTION.

BEYOND TUESDAY...MAINTAINED CHANCE POPS INTO LATE IN THE WEEK AS
MODELS CONTINUE TO ADVERTISE THE PASSAGE OF A SERIES OF DISTURBANCES
ACROSS THE AREA. WILL NOT ATTEMPT TO TIME EACH INDIVIDUAL CHANCE AT
THIS TIME.

REGARDING TEMPERATURES...WENT WITH A BLEND OF MOS GUIDANCE THROUGH
THE PERIOD. HEDGED TOWARD WARMER NUMBERS TODAY...ESPECIALLY IN
NORTHERN ZONES WHERE A BIT MORE SUNSHINE MAY BE SEEN THIS AFTERNOON.
PREFER WARMER GUIDANCE TONIGHT...THEN SLIGHTLY COOLER NUMBERS ON
TUESDAY DUE TO CLOUD COVER AND RAIN CHANCES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

RJP
Hazardous weather outlook, Apr 19, 4:27 AM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
527 AM CDT MON APR 19 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-201000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
527 AM CDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS THE FOUR-STATE REGION
TODAY...BUT A MUCH BETTER CHANCE OF THUNDERSTORMS WILL OCCUR AFTER
MIDNIGHT TONIGHT. NO SEVERE WEATHER IS EXPECTED WITH THESE STORMS.

MINOR FLOODING IS OCCURRING AT A FEW POINTS ALONG THE OHIO RIVER.
PLEASE REFERENCE THE LATEST FLOOD STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS CONTINUES EACH DAY FROM TUESDAY THROUGH
FRIDAY. LOCALLY HEAVY RAIN MAY OCCUR WITH SOME OF THE STORMS...
ALTHOUGH IT IS TOO EARLY TO PINPOINT AN EXACT TIME OR LOCATION.

MINOR FLOODING IS FORECAST TO CONTINUE AT A FEW POINTS ALONG THE OHIO
RIVER. SEE THE LATEST FLOOD STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gallatin

When
April 19, 9:00 AM CST to April 24, 9:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

The Ohio River rose above flood stage at Shawneetown for several days. The river crested at 36.0 feet on the Shawneetown gage, exactly three feet over flood stage. This resulted in minor flooding of low-lying fields and woods in the vicinity of the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389548.